Wisconsin, 2014Hail in Wisconsin, July 14, 2014
July 14, 2014 · NWS GRB · 1 event in 1 county or zone
Cold air aloft and a passing upper level system brought scattered showers and isolated thunderstorms to northeast Wisconsin. There was an extended period of hail, some large, that wiped out millions of dollars worth of crops north of Sturgeon Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3.5 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air aloft and a passing upper level system brought scattered showers and isolated thunderstorms to northeast Wisconsin. There was an extended period of hail, some large, that wiped out millions of dollars worth of crops north of Sturgeon Bay. The hail accumulated to a depth of 3 to 5 inches and snowplows were needed to clear it from a couple of roads in the area. The University of Wisconsin-Sturgeon Bay Research Farm suffered losses due to the hail and recorded 3.05 inches of precipitation from the storm. Despite temperatures well above freezing overnight, hail was still on the ground at daybreak on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 14, 9:26 PM CST, 13 minutes earlier.
Area forecast discussion, Jul 14, 9:26 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1026 PM CDT MON JUL 14 2014
UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE
.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 329 PM CDT MON JUL 14 2014
AN UPPER LEVEL CYCLONE AND THE CORE OF MINIMUM 1000-500MB
THICKNESSES MOVED INTO NORTHERN WISCONSIN TODAY. SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPED AHEAD OF THIS AND SLOWLY
SPREAD ACROSS THE FORECAST AREA...FINALLY REACHING THE FOX VALLEY
BETWEEN 19Z AND 20Z. SOME DECREASE IN ACTIVITY IS LIKELY WITH LOSS
OF DAYTIME HEATING BUT HAVE NOT TOTALLY REMOVED MENTION OF SHOWERS
OVERNIGHT...ESPECIALLY OVER THE NORTH. THE UPPER SYSTEM IS
EXPECTED TO PASS EAST OF WISCONSIN BY 12Z TUESDAY...BUT SINCE THE
AREA REMAINS IN CYCLONIC FLOW THERE SHOULD BE AT LEAST A SLIGHT
CHANCE FOR SHOWERS MOST OF THE DAY BEFORE THINGS WIND DOWN AS
SURFACE HIGH PRESSURE APPROACHES THE STATE FROM THE NORTHERN
PLAINS.
LOWS TONIGHT AND HIGHS TOMORROW FROM THE PREVIOUS FORECAST LOOKED
REASONABLE AND WERE LEFT AS THEY WERE.
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 329 PM CDT MON JUL 14 2014
CLEARING EXPECTED TUESDAY NIGHT AS THE UPPER LOW LIFTS
NORTHEAST FROM LAKE HURON TO SOUTHERN QUEBEC. COLDEST WEATHER WILL
BE IN THE WESTERN COUNTIES WHERE SKIES CLEAR AND WINDS DIMINISH
FIRST. SOME MIDDLE TO UPPER 30S POSSIBLE IN NORTHCENTRAL WISCONSIN.
SURFACE HIGH PRESSURE BEGINS TO BUILD INTO WISCONSIN WEDNESDAY YET
SOME OF THE MODELS FORECAST SOME LIGHT SHOWERS OVER EAST CENTRAL
WISCONSIN. THIS IS LIKELY ATTRIBUTABLE TO THE LEFT EXIT REGION OF
AN UPPER JET MOVING ACROSS THE AREA AND A LAKE BREEZE OR LOW LEVEL
CONVERGENCE IN THE FOX VALLEY. THE AIR IS QUITE DRY SO DID NOT PUT
IN ANY RAIN WEDNESDAY THOUGH THERE COULD BE SOME SPRINKLES. HIGHS
WEDNESDAY WILL BE AROUND 5 TO 7 DEGREES BELOW NORMAL FOR THIS TIME
OF THE YEAR.
THE UPPER LEVEL FLOW GRADUALLY BECOMES MORE WESTERLY THURSDAY THROUGH
SATURDAY AND A WEAK WAVE MOVES THROUGH THURSDAY NIGHT. THINK IT
WILL PRODUCE ONLY MID CLOUDS AND VIRGA OR SPRINKLES DUE TO INITIALLY
DRY AIR. THE MODELS THEN DIVERGE SATURDAY AND SUNDAY AS THE GFS WANTS TO
BRING THROUGH A WEAK FRONT WITH SCATTERED THUNDERSTORMS SATURDAY AFTERNOON
WHILE THE ECMWF IS A DAY SLOWER AND DOES NOT ARRIVE UNTIL SUNDAY AFTERNOON.
THE ECMWF HAS BEEN BETTER RECENTLY SO WILL GO WITH THAT.
&&
.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1020 PM CDT MON JUL 14 2014
A STRONG UPPER LEVEL LOW OVER CENTRAL WI WILL DRIFT SE OVERNIGHT...
AND CONTINUE TO PRODUCE SCT-NMRS SHOWERS ACROSS THE FORECAST AREA.
DAYTIME INSTABILITY AND AN UPPER LEVEL DISTURBANCE ROTATING
AROUND THE WESTERN SIDE OF THE DEPARTING UPPER LOW...WILL CONTINUE
TO SUPPORT SCT SHOWERS ON TUESDAY. MVFR CONDITIONS WILL ACCOMPANY
THE SHOWER ACTIVITY...AND CIGS WILL LIKELY LOWER TO IFR AT SOME
LOCATIONS LATE TONIGHT INTO EARLY TUESDAY. CONDITIONS SHOULD
IMPROVE TO VFR AT MOST AIRPORT SITES BY TUESDAY AFTERNOON...AND
SHOWERS SHOULD TAPER OFF FROM WEST TO EAST DURING THE AFTERNOON
AND EVENING. GUSTY NW WINDS ARE EXPECTED DURING THE LATE MORNING
AND AFTERNOON.
&&
.MARINE...
ISSUED AT 329 PM CDT MON JUL 14 2014
HAVE ADDED A CHANCE FOR WATERSPOUTS TO THE FORECAST FOR THE BAY
TONIGHT INTO TUESDAY MORNING BASED ON GRAPHICS FROM THE
INTERNATIONAL CENTRE FOR WATERSPOUT RESEARCH'S EXPERIMENTAL GREAT
LAKES WATERSPOUT FORECAST.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....MG
LONG TERM......RDM
AVIATION.......KIECKBUSCH
MARINE.........MG
Hazardous weather outlook, Jul 14, 2:16 PM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT MON JUL 14 2014
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-152030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
316 PM CDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE MAY BE A FEW THUNDERSTORMS ALONG WITH SOME OF THE SHOWERS
LATE THIS AFTERNOON AND THIS EVENING. SMALL HAIL IS POSSIBLE WITH
ANY OF THE STORMS BUT WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
LMZ521-522-541>543-152030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
316 PM CDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR WATERSPOUTS WITH SHOWERS AND ISOLATED
THUNDERSTORMS THIS EVENING AND OVERNIGHT. SMALL HAIL IS POSSIBLE
WITH THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THE CHANCE FOR WATERSPOUTS WILL CONTINUE THROUGH TUESDAY
MORNING...OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.
In the hours before
Special weather statement, Jul 14, 4:17 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT MON JUL 14 2014
WIZ037-038-142300-
OUTAGAMIE-WAUPACA-
517 PM CDT MON JUL 14 2014
...SPECIAL WEATHER STATEMENT...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL WAUPACA COUNTY...MOVING EAST AT
20 MPH.
WIND GUSTS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BEAR CREEK BY 530 PM CDT...
BLACK CREEK BY 600 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
KIECKBUSCH
Special weather statement, Jul 14, 4:52 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT MON JUL 14 2014
WIZ031-038-039-142345-
BROWN-OUTAGAMIE-SHAWANO-
552 PM CDT MON JUL 14 2014
...STORM WITH GUSTY WINDS HEADED TOWARD GREEN BAY...
AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES WEST OF GREEN BAY...MOVING EAST AT 25
MPH.
PEA SIZE HAIL...WIND GUSTS TO 35 TO 40 MPH AND BRIEF HEAVY DOWNPOURS
ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BLACK CREEK BY 555 PM CDT...
GREEN BAY BY 640 PM CDT...
PERSONS WITH OUTDOOR PLANS SHOULD SEEK SHELTER IN A STURDY STRUCTURE
WHEN THE STORM APPROACHES.
KIECKBUSCH
Special weather statement, Jul 14, 7:15 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
815 PM CDT MON JUL 14 2014
WIZ073-074-150200-
SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
815 PM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF MARINETTE...MOVING SOUTHEAST AT
25 MPH. ANOTHER STRONG THUNDERSTORM WAS ABOUT 5 MILES NORTH OF
OCONTO.
* THE THUNDERSTORM WILL BE NEAR...
PORTERFIELD BY 820 PM CDT...
BETWEEN CULLEN AND OCONTO BY 825 PM CDT...
MARINETTE BY 835 PM CDT...
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH...
HAIL UP TO THREE QUARTERS OF AN INCH AND LOCALLY HEAVY RAIN.
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
ECKBERG
Special weather statement, Jul 14, 7:52 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
852 PM CDT MON JUL 14 2014
WIZ073-074-150245-
SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
852 PM CDT MON JUL 14 2014
...STRONG THUNDERSTORMS ACROSS SOUTHERN MARINETTE AND SOUTHERN
OCONTO COUNTIES...
AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ACROSS SOUTHERN MARINETTE AND SOUTHERN
OCONTO COUNTIES...MOVING SOUTHEAST AT 10 MPH. THE STRONGEST
STORMS WERE NEAR THE CITIES OF MARINETTE AND OCONTO.
PEA SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE LIGHT WEIGHT
OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
ECKBERG
Special weather statement, Jul 14, 8:38 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
938 PM CDT MON JUL 14 2014
WIZ022-040-073-150400-
DOOR-KEWAUNEE-SOUTHERN MARINETTE COUNTY-
938 PM CDT MON JUL 14 2014
...STRONG THUNDERSTORMS MOVING INTO DOOR AND NORTHWEST KEWAUNEE
COUNTIES...
AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF STURGEON BAY TO 11 MILES NORTHWEST OF STURGEON BAY TO 19 MILES
SOUTHWEST OF STURGEON BAY...MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
NAMUR BY 1000 PM. CDT...
CARLSVILLE BY 1020 PM CDT...
STURGEON BAY AND EGG HARBOR BY 1040 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
ECKBERG
Special weather statement, Jul 14, 9:32 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1032 PM CDT MON JUL 14 2014
WIZ022-150430-
DOOR-
1032 PM CDT MON JUL 14 2014
...STRONG THUNDERSTORM OVER DOOR COUNTY...
AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF STURGEON BAY...MOVING SOUTHEAST
AT 10 MPH.
NICKEL SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
INSTITUTE BY 1050 PM CDT...
VALMY BY 1105 PM CDT...
WHITEFISH BAY BY 1120 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
ECKBERG
Hail, Door
- When
- July 14, 9:39 PM CST to 9:51 PM CST
- Where
- Door County, 2.89 mi WSW of Institute to 0.82 mi SSE of Institute
- Measured
- 1.5 in hail
- Crop damage
- $3.5 million
- Reported by
- COOP Observer
- Coordinates
- 44.889, -87.357
Quarter to ping pong ball size hail caused significant crop damage in a nearly 1.5 mile wide and 3.2 mile long swath southwest and south of Institute. In addition to the large hail, copious amounts of smaller hail accumulated to a depth of three to five inches in some locations.
Apple, cherry and corn crops in the area each sustained at least a million dollars worth of damage. In addition, damage was also reported to grape and winter wheat crops. Some apple trees were damaged so severely that they need to be replaced.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, July 14, 20141 injured · $20,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536184.